Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


GI problems with Viracept/Combivir
Mar 16, 1999

Dr. Cal and colleagues: Thanks again for maintaining this great forum, which means a lot to my friends and me. I have been on Viracept and Combivir for 18 months, with generally good success: CD4 from 68 to 244, VL from 144K to below 50, no OIs since a bad time with undiagnosed AIDS in August 97. I have recently entered a low-dose Interleukin-2 study, taking 2.6 MU subcutaneously daily, and am hoping this will raise my CD4 count, which seems stuck in the mid-200s. My only continuing problem from beginning HAART until now has been a lot of lower GI difficulties--diarrhea, constipation, aches and pains, feelings of being ill at ease, all of which I attribute mainly to the Viracept. After 2 colonoscopies, CT-scan, stool samples, etc. the only diagnosis has been Irritable Bowel Syndrome. The usual therapies from bland diet to Metamucil to hyosophen have helped a bit, but not enough to head off a painful hemorrhoidectomy last week. I am wondering if you know of any new approaches to managing these side effects that might help me avoid a repeat of this operation anytime soon! Thanks for your help. Jim

Response from Dr. Cohen

Hey Jim - glad it is working. But sad to hear of the troubles. What to do?

Well - it sounds like you have had a decent evaluation to ensure there are no parasites or other more easily treated things here. And you are right - one of the ongoing side effects from the viracept is the diarrhea. The other symptoms you mention - constipation, aches and pains would be a bit unusual from that med however... perhaps the constipation could be a side effect from taking too much of whatever you might be using to slow the diarrhea...? But the aches - this could be the AZT that is in the Combivir - since muscle aches used to be one of the more predictable side effects after AZT was used for more than about a year... and of course the IL2 has much of these as side effects as well, altho I gather they started before the IL2??

What to do? Well - we in Boston are participating in a study to see how well pancreatic enzymes help against this troubling "Viracept diarrhea". There have been a few reports to suggest these help, so it can be worth a try. It apparently helps well for some, though not everyone will respond. This can be added to the metamucil and other approaches you mention. Other things people try is glutamine (an amino acid powder that in doses over 30-40 grams a day has some reports of success). In terms of standard meds, there is Lomotil, and Imodium. And more as well - like meds on which constipation is a side effect.

However - if these approaches don't work - another approach is to try and substitute another antiviral for the ones you are having trouble with - that can be expected to work as well. Switching to a new med does not always work - there are some who won't respond to the new med - or have a different side effect. But recent reports suggest that usually a substitution can work.

The options for you in terms of substitutions are many. You can consider other protease inhibitors (PI's) instead of the viracept - some have less problems with diarrhea than the viracept. Crixivan has the least altho it has its own issues... Fortovase can be an option - it can be taken just twice a day and may have less lower GI upset. Another new option - not yet available - is amprenavir - which may also be a consideration altho it too does have diarrhea as a side effect. Ritonavir - even in a combination approach - does have some diarrhea as an issue, so may not be the best option to go to first, but some have no diarrhea on it at all when taken as part of a two PI combo at the more typical 400 mg twice a day dose...

And some recent studies have looked at options other than another PI for those having side effects from the combo. Most studies have substituted either Virammune or Sustiva for the PI - and most have reported success in terms of continued suppression, and neither one has much (if any!) diarrhea to worry about. (You can consider the third nonnuke as well - rescriptor- but we have no switch studies using it.) And finally - some are using abacavir or Ziagen instead - which doesn't have much (if any) diarrhea, altho 3% do not tolerate this medication at all and need to stop it if certain side effects happen.

And if the AZT is causing some of your troubles - the usual substitution for it is D4T - which appears to work just as well and has a different side effect profile - for example fortunately no muscle aches from it...

So I hope that helps - there are ways to not only get the viral load down, but to feel well while doing it. Hope you find a combo that does both for you!

good luck. CC



Previous
fortovase twice a day
Next
Preferring the taste of Norvir liquid (ritonavir)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement